Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 106, NWS Des Moines, IA

June 15, 2008Humboldt County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 15, 2008, 1:43 AM CDT for Humboldt County, Webster County, Wright County, Iowa. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 1:43 AM CDT (06:43 UTC)
Expired
Jun 15, 2008, 2:15 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:50 AM CDTTORNADO3 W Thor, IALAW ENFORCMENT RELAYED REPORT.
Jun 15, 1:53 AM CDTTORNADO4 Se Dakota City, IASPOTTER OBSERVED POWER LINES OR TRANSFORMERS BLOWING. POSSIBLE TORNADO.
Jun 15, 2:00 AM CDTTSTM WND DMGGoldfield, IANUMEROUS TREES DOWN WITH MANY UPROOTED.
Jun 15, 2:02 AM CDTTSTM WND DMGVincent, IALARGE TREE DOWN ON MAIN STREET.
Jun 15, 2:05 AM CDTTSTM WND DMGEagle Grove, IANUMEROUS TREES DOWN AND SEVERAL UPROOTED. NUMEROUS REPORTS OF A FUNNEL CLOUD IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 150643
TORDMX
IAC091-187-197-150715-
/O.NEW.KDMX.TO.W.0106.080615T0643Z-080615T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
143 AM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA...
  HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 215 AM CDT.

* AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HUMBOLDT...
  OR 17 MILES NORTH OF FORT DODGE...MOVING SOUTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  DAKOTA CITY BY 145 AM CDT...
  THOR BY 155 AM CDT...
  GOLDFIELD BY 200 AM CDT...
  EAGLE GROVE BY 205 AM CDT...

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4277 9374 4255 9388 4268 9435 4286 9428
TIME...MOT...LOC 0643Z 295DEG 39KT 4274 9418

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 150713
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT SUN JUN 15 2008

IAC091-187-197-150723-
/O.EXP.KDMX.TO.W.0106.000000T0000Z-080615T0715Z/
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
213 AM CDT SUN JUN 15 2008

...THE TORNADO WARNING FOR HUMBOLDT...NORTHEASTERN WEBSTER AND
SOUTHWESTERN WRIGHT COUNTIES WILL EXPIRE AT 215 AM CDT...

AT 211 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WAS REPORTED 4 MILES SOUTHEAST OF DAKOTA CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR NORTHERN IOWA.

LAT...LON 4277 9374 4255 9388 4268 9435 4286 9428
TIME...MOT...LOC 0713Z 295DEG 39KT 4260 9378

$$

DONAVON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:08 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 15, 12:08 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT SUN JUN 15 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...
SHORT TERM (TONIGHT)...
A WEAK FRONTAL BOUNDARY EXTENDED SW-NE THROUGH IA WITH MLCAPES UP TO
1500 J/KG AND NIL CIN.  CONVERGENCE ALONG THE FRONT COULD VERY WELL
BE SUFFICIENT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT EARLY THIS
EVENING.  WITH STEEP LAPSE RATES...HIGH DCAPES AND LCLS...AND
MARGINAL 0-1KM SHEAR/SRH... FEEL LARGE HAIL AND DAMAGING WINDS WILL
CONTINUE TO BE THE PRIMARY THREAT.  COULD SEE A LULL TOWARD
MIDNIGHT...THEN ATTENTION TURNS BACK TO THE IA/MN BORDER.  MOST
MODELS SHOW 300K ISENT SFCS WITH UVM AND MOISTURE CONVERGENCE IN
THESE AREAS LATER TONIGHT SO HAVE CHANCES GOING FOR THAT POSSIBILITY.

LONG TERM (SUNDAY THROUGH SATURDAY)...
EXCELLENT AGREEMENT AMONG FORECAST MODELS WITH REASONABLE SCENARIO
OF STORM CLUSTERS/MCSS DEVELOPING OVER UPPER MIDWEST LATER TONIGHT
WITH LOW-AMPLITUDE SHORTWAVE RACING THROUGH WSWERLY FLOW. ONE SUCH
COMPLEX EXPECTED TO DEVELOP OVER NORTHEASTERN SD/SOUTHWESTERN
MN...AND ANOTHER TO FORM LATER OVER EEASTERN NE. THE FORMER SHOULD
TRACK ACROSS OUR FAR N/NE COUNTIES AROUND OR SHORTLY AFTER
SUNRISE...WHILE THE LATTER WILL CROSS OUR SOUTHWESTERN COUNTIES
LATER IN THE MORNING OR EARLY AFTERNOON. ENVIRONMENT FOR THE
SOUTHWESTERN COMPLEX MUCH MORE CONDUCIVE FOR SIGNIFICANT
RAINFALL...AND HYDRO EFFECTS WILL PROBABLY BE PRIMARY CONCERN. HAVE
INCREASED POPS IN THAT AREA SUBSTANTIALLY...BUT STILL HAVE ONLY
ABOUT HALF OF WHAT THE MODELS ARE SPITTING OUT. IN OTHER
WORDS...GOOD CONFIDENCE IN LOCATION OF RAIN BUT POOR CONFIDENCE IN
RAINFALL AMOUNTS. EITHERWAY...THE RAIN WILL CLEAR OUR AREA BY SUNDAY
EVENING.

THEREAFTER...NWERLY MID-LEVEL FLOW PERSISTS THROUGH THE WEEK WITH
SMALL SHORTWAVE IMPULSES BRINGING SLIGHT CHANCES FOR PRECIP AT
TIMES...MAINLY AFTER WEDNESDAY. OVERALL IT SHOULD BE A VERY WELCOME
QUIET AND PLEASANT WEEK (AFTER SUNDAY) WITH LOW POPS AND BELOW
NORMAL TEMPS.

&&

.AVIATION...15/06Z
VFR CONDITIONS ANTICIPATED THROUGH PERIOD FOR THE MOST PART...EXCEPT
WHERE AND WHEN THUNDERSTORMS MOVE THROUGH. CURRENT AREA OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS NRN IA WILL MOVE ESE...WITH SOME
POSSIBLE REDEVELOPMENT SOUTHWARD OVERNIGHT. BEST CHANCES OF
CONVECTION WILL BE AFT 15Z SOUTH OF A LINE FROM DSM TO ALO. CLEARING
AND DRYING WILL WORK SOUTH BEHIND THIS LINE FOR THE BALANCE OF THE
TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM...SMALL
AVIATION...MOYER
Hazardous weather outlook, Jun 14, 5:15 AM CDT, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT SAT JUN 14 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
515 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY
RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE
EXPECTED WITH ANY THUNDERSTORM ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND
SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE
SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS
SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH
ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH
TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS
THE CWA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY
NIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 14, 9:10 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 SSE HUBBARD           42.26N 93.28W
06/14/2008  E0.75 INCH       HARDIN             IA   TRAINED SPOTTER

            60 MPH WINDS AS WELL. HAIL TAKING LEAVES OFF TREES.

0145 PM     HAIL             3 SW NEW PROVIDENCE     42.25N 93.21W
06/14/2008  E0.88 INCH       HARDIN             IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL. DELAYED REPORT.

0148 PM     HAIL             3 S ELDORA              42.32N 93.10W
06/14/2008  E0.75 INCH       HARDIN             IA   TRAINED SPOTTER

0203 PM     HAIL             SSW UNION               42.24N 93.06W
06/14/2008  M0.88 INCH       HARDIN             IA   TRAINED SPOTTER

0216 PM     HAIL             CONRAD                  42.22N 92.87W
06/14/2008  E1.00 INCH       GRUNDY             IA   LAW ENFORCEMENT

0223 PM     HAIL             BEAMAN                  42.22N 92.82W
06/14/2008  E0.75 INCH       GRUNDY             IA   TRAINED SPOTTER

0225 PM     HAIL             1 WNW MARSHALLTOWN AIRP 42.12N 92.94W
06/14/2008  E0.75 INCH       MARSHALL           IA   TRAINED SPOTTER

0230 PM     TSTM WND GST     N MARSHALLTOWN AIRPORT  42.11N 92.92W
06/14/2008  M59.00 MPH       MARSHALL           IA   ASOS

0231 PM     TSTM WND GST     MARSHALLTOWN            42.04N 92.91W
06/14/2008  M59.00 MPH       MARSHALL           IA   ASOS

0237 PM     HAIL             2 NW HUDSON             42.44N 92.48W
06/14/2008  M1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0238 PM     HAIL             7 E MARSHALLTOWN AIRPOR 42.12N 92.79W
06/14/2008  E0.88 INCH       MARSHALL           IA   TRAINED SPOTTER

            HAIL STRIPPING LEAVES OFF TREES. VERY HEAVY RAIN AS WELL.

0240 PM     HAIL             SSE GARWIN              42.09N 92.68W
06/14/2008  E1.00 INCH       TAMA               IA   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS COVERED GROUND

0245 PM     HAIL             1 SW WATERLOO           42.48N 92.36W
06/14/2008  M1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0247 PM     HAIL             WATERLOO                42.49N 92.35W
06/14/2008  M1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0250 PM     HAIL             2 E WATERLOO            42.49N 92.30W
06/14/2008  E1.00 INCH       BLACK HAWK         IA   EMERGENCY MNGR

            LAFAYETTE AND ZUMA STREETS

0251 PM     HAIL             GARWIN                  42.09N 92.68W
06/14/2008  M1.00 INCH       TAMA               IA   CO-OP OBSERVER

0300 PM     HAIL             2 N TOLEDO              42.02N 92.58W
06/14/2008  E1.00 INCH       TAMA               IA   LAW ENFORCEMENT

            ALSO ESTIMATED 60 TO 70 MPH WINDS.

0316 PM     HAIL             NNE VINING              41.99N 92.39W
06/14/2008  E0.88 INCH       TAMA               IA   TRAINED SPOTTER

0334 PM     HAIL             5 S EVANSDALE           42.39N 92.27W
06/14/2008  E0.88 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BMOYER
Local storm report, Jun 15, 1:22 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
122 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             RUTHVEN                 43.13N 94.90W
06/15/2008  E0.88 INCH       PALO ALTO          IA   LAW ENFORCEMENT

&&

RDONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:36 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin39 min
Jun 15, 12:38 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas52 min
Jun 15, 1:32 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Pocahontas, Webster, Wright43 min
Jun 15, 1:49 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
Jun 15, 2:02 AM CDTSevere Thunderstorm WarningDMXBlack Hawk25 min
Jun 15, 2:06 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright39 min
Jun 15, 2:12 AM CDTTornado WarningDMXHamilton, Hardin, Wright33 min
Jun 15, 2:17 AM CDTSevere Thunderstorm WarningDMXHumboldt, Wright43 min
Jun 15, 2:32 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin43 min
Jun 15, 3:07 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama53 min
Jun 15, 3:08 AM CDTTornado WarningDMXBlack Hawk, Grundy, Tama52 min
Jun 15, 3:50 AM CDTSevere Thunderstorm WarningDMXTama19 min
Jun 15, 7:38 AM CDTRiver Flood WarningDMXLucas21 hr
Jun 15, 9:23 AM CDTSevere Thunderstorm WarningDMXAdams37 min
Jun 15, 9:46 AM CDTSevere Thunderstorm WarningDMXTaylor44 min
Jun 15, 9:56 AM CDTSevere Thunderstorm WarningDMXAdair, Ringgold, Union49 min
Jun 15, 10:28 AM CDTSevere Thunderstorm WarningDMXDecatur47 min
Jun 15, 10:49 AM CDTSevere Thunderstorm WarningDMXWayne56 min
Jun 15, 11:41 AM CDTSevere Thunderstorm WarningDMXAppanoose49 min
Jun 15, 12:04 PM CDTSevere Thunderstorm WarningDMXDavis41 min

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.